Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 9, NWS Grand Rapids, MI

April 7, 20106 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 7, 2010, 12:43 AM EDT for 6 counties in Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2010, 12:43 AM EDT (04:43 UTC)
Expired
Apr 7, 2010, 1:30 AM EDT
In force
47 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.25 in
Wind
65.0 mph

Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mecosta County, MI, Newaygo County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2010-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2010-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -204 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-204 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:50 PM EDT, 53 minutes earlier.

Area forecast discussion, Apr 6, 11:50 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EDT TUE APR 6 2010

LATEST UPDATE...SHORT TERM AND MARINE...

.SYNOPSIS...(504 PM EDT TUE APR 6 2010)
A FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE REGION THROUGH
TOMORROW AND THEN MOVE SOUTHEAST AS A COLD FRONT WEDNESDAY NIGHT.
SEVERAL AREAS OF SHOWERS AND THUNDERSTORMS WILL MOVE ALONG THE FRONT
THROUGH WEDNESDAY EVENING.  SOME OF THESE THUNDERSTORMS COULD
PRODUCE DAMAGING WINDS AND LARGE HAIL.  HIGH PRESSURE WILL BUILD
OVER THE REGION ON FRIDAY AND BRING DRY WEATHER FOR THE WEEKEND.

&&

.SHORT TERM...(1150 PM EDT TUE APR 5 2010)
(TONIGHT THROUGH THURSDAY NIGHT)

POPS WERE LOWERED FOR THE SOUTHERN HALF OF THE CWA THROUGH 06Z GIVEN
RADAR TRENDS...AND THIS WILL LIKELY BE EXTENDED FURTHER AS THE WARM
FRONT IS CURRENTLY OVER THE I-96 REGION. CONVECTION LOOKS TO BE
IMPACTING OUR NW COUNTIES FOR THE NEXT FEW HOURS. PREVIOUS
DISCUSSION FOLLOWS...

EXPECT NEXT ROUND OF THUNDERSTORMS OVERNIGHT TONIGHT AS LOW LEVEL
JET INCREASES AND NEXT WAVE MOVES THROUGH. FRONTAL POSITION HAS
LIFTED GRADUALLY NORTH TODAY WHICH SHOULD RESULT IN A DISPLACEMENT
OF THE SEVERE WEATHER THREAT NORTHWARD. SIMILAR THREATS AS LAST
NIGHT WITH HAIL NORTH OF THE FRONT AND WINDS/HAIL AND SLIGHT TOR
THREAT ALONG THE FRONTAL BOUNDARY.

MAIN UPPER WAVE MOVES IN TOMORROW AFTERNOON WITH SEVERE RISK
SHIFTING SOUTH ALONG I-94 AND TROWAL INDUCED RAIN OVER THE NE PART
OF THE CWA. WRAP AROUND MOISTURE CONTINUES INTO THU WITH RW AND H85
TEMPS DROPPING TO AROUND -5C...AS SUCH TEMPS PROBABLY STRUGGLE INTO
THE MID 40S MOST PLACES ON THU.

QPF WISE...LOOKING FOR ANOTHER 1.00 TO 1.50 INCHES OVER THE AREA
WITH LOCAL AMOUNTS OF OVER 2.00 INCHES.  AREAL FLOOD ADVISORY IS A
POSSIBILITY AND MOST LIKELY ALONG I-96/I-196 NEXT 24 HOURS.

&&

.LONG TERM...(504 PM EDT MON APR 5 2010)
(FRIDAY THROUGH TUESDAY)
COOLER AIR WILL BE DRAGGED INTO THE REGION AS NORTHWEST FLOW TAKES
OVER ON FRIDAY.  MOSTLY CLEAR SKIES COULD RESULT IN A FROST OR
FREEZE FRIDAY NIGHT/SATURDAY MORNING ACROSS MUCH OF THE CWA.

HIGH PRESSURE OVER THE SE U.S. WILL HELP TO KEEP US DRY WITH A
WARMING TREND THROUGH THE WEEKEND.  ON THE BACKSIDE OF THE HIGH WE
MAY SEE SOME LIGHT PCPN IN A WARM ADVECTION PATTERN SUNDAY NIGHT
INTO MONDAY NIGHT.  HOWEVER...OVERALL THIS APPEARS MINIMAL.  A
RATHER HEALTHY RETURN FLOW SHOULD BOOST TEMPS INTO THE UPPER 60S TO
AROUND 70 BY TUESDAY.

&&

.AVIATION...(1145 PM EDT TUE APR 6 2010)
THE FRONT AS STALLED FROM JUST SOUTH OF MKG TO NEAR LAN AND IS
WAITING FOR A SHORTWAVE SEEN OVER WI ON THE LATEST WATER VAPOR IMAGE
LOOPS. ONCE THAT SHORTWAVE MOVES EAST OF THE AREA AROUND 3 AM... THE
FRONT SHOULD START SAGGING SOUTHEAST AND THAT WILL SPREAD THE
SHOWERS AND FINALLY LOW CEILINGS SOUTHEAST WITH IT.

THE CONVECTIVE POTENTIAL IS STILL THERE FOR THE NW TAF SITES OF GRR
AND MKG TONIGHT AS THE 00Z RUC SHOWS THE MOST UNSTABLE CAPE
INCREASING TO NEAR 400 J/KG BETWEEN 3 AM AND 8 AM WEDNESDAY MORNING.
ALSO THE TIMING TOOL BRINGS THE CONVECTIVE LINE OVER WI TO MKG BY 2
AM AND TO GRR BY 03 AM. I USED THAT IN THE TAFS AS A TEMPO GROUP.

ONCE THE FRONT COMES THROUGH CEILINGS WILL BECOME IFR AND AS THE
SURFACE SYSTEM AND UPPER AIR CLOSED LOW CONTINUE TO DEVELOP WRAP
AROUND RAIN WILL DEVELOP AND BRING THE VSBY DOWN TO IFR TOO BY
WEDNESDAY AFTERNOON.

&&

.MARINE...(1150 PM EDT TUE APR 6 2010)
FOG WAS ADDED TO THE NSH PARTICULARLY FOR THE SOUTHERN MARINE ZONES.
ACROSS THESE AREAS...FOG WILL LIKELY LINGER INTO THE MID MORNING
HOURS. SHOWERS AND STORMS WILL POSE A THREAT TO MARINERS THROUGH
WEDNESDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY NIGHT AS
WAVES BUILD 3 TO 5 FEET.

&&

.HYDROLOGY...(504 PM EDT TUE APR 6 2010)
SIGNIFICANT RISES IN SMALL STREAMS AND CREEKS OCCURRED UNDER THE
HEAVIEST PRECIPITATION IN OTTAWA...KENT...AND MONTCALM COUNTIES.
MANY OF THE SMALLER STREAMS AND CREEKS WERE BEGINNING TO EXCEED
THEIR BANKS AND OVERFLOW ONTO THE ADJACENT LOW LYING AREAS.  THESE
SMALLER STREAMS AND CREEKS WILL REACH THEIR CREST IN THE NEXT 12 TO
18 HOURS.  RISES ON THE LARGER RIVERS ARE EXPECTED OVER THE NEXT
COUPLE DAYS...AS SIGNIFICANT RAINFALL ON THE ORDER OF 1 TO 2 INCHES
HAS OCCURRED OVER THE AREA...AND IT IS ANTICIPATED THAT ANOTHER INCH
OF RAINFALL IS POSSIBLE OVER THE NEXT 24 HOURS.  RIVER FLOOD
ADVISORIES WERE ISSUED FOR MULTIPLE LOCATIONS IN THE GRAND RIVER
BASIN AND ANY ADDITIONAL RAINFALL WILL PUSH RIVER LEVELS UP CLOSER
TO FLOOD STAGE.  ANY ADDITIONAL RAINFALL...OVER THE AREAS THAT HAVE
ALREADY RECEIVED 1 TO 2 INCHES OF RAINFALL OVER THE PAST 24 HOURS...
COULD LEAD TO WIDESPREAD AREAL FLOODING.

&&

.FIRE WEATHER...(504 PM EDT TUE APR 6 2010)
GIVEN THE EXPECTED RAINFALL...LITTLE IF ANY FIRE WEATHER THREAT IS
PRESENT FOR THE ENTIRE GRR CWA. CONDITIONS WILL NOT DRY OUT UNTIL
THURSDAY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....NONE.

&&

SYNOPSIS:     DKC
SHORT TERM:   HOVING
LONG TERM:    JK
AVIATION:     WDM
MARINE:       HOVING
HYDROLOGY:    WALTON
FIRE WEATHER: DKC
Hazardous weather outlook, Apr 6, 5:00 PM EDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 PM EDT TUE APR 6 2010

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
500 PM EDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF THE AREA
THIS EVENING.  SOME OF THESE STORMS COULD BE SEVERE.  THE MAIN
THREATS ARE LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH...BUT
ISOLATED TORNADOES ARE POSSIBLE AS WELL. THUNDERSTORM MOVEMENT WILL
BE EAST NORTHEAST AROUND 50 MPH.  THE RISK OF SEVERE WEATHER SHOULD
END BY 4 AM.

LOCALLY HEAVY RAINFALL MAY ALSO OCCUR AND COULD RESULT IN URBAN AND
SMALL STREAM FLOODING WHERE STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE ON
WEDNESDAY AND WEDNESDAY NIGHT... PARTICULARLY SOUTH OF A LANSING TO
SOUTH HAVEN LINE.

SIGNIFICANT RISES ON AREA RIVERS ARE POSSIBLE THROUGH THE WEEKEND AS
TOTAL RAINFALL BY THURSDAY MORNING COULD EXCEED THREE INCHES.

FROST AND FREEZING TEMPERATURES ARE POSSIBLE THURSDAY NIGHT AND
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND ALSO WEDNESDAY AND
WEDNESDAY NIGHT.

LMZ844>849-070815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
500 PM EDT TUE APR 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THE MAIN THREATS ARE
LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH... BUT ISOLATED
TORNADOES ARE POSSIBLE AS WELL. THUNDERSTORM MOVEMENT WILL
BE EAST NORTHEAST AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE ALSO POSSIBLE ON
WEDNESDAY AND WEDNESDAY NIGHT... PARTICULARLY SOUTH OF SOUTH HAVEN.

WAVES ARE EXPECTED TO BUILD WEDNESDAY NIGHT AND COULD BECOME
HAZARDOUS TO SMALL CRAFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT... AND ALSO WEDNESDAY AND
WEDNESDAY NIGHT.

MEADE JK

In the hours before

Local storm report, Apr 7, 12:20 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 AM EDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND GST     MEARS                   43.68N 86.42W
04/07/2010  E50 MPH          OCEANA             MI   TRAINED SPOTTER

            THIS IS AN ESTIMATED WIND GUST.

&&

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 10:50 PM EDTRiver Flood AdvisoryGRREaton36 hr
Apr 6, 10:50 PM EDTRiver Flood AdvisoryGRRKent23 hr
Apr 6, 10:50 PM EDTRiver Flood AdvisoryGRRKent72 hr
Apr 6, 10:50 PM EDTRiver Flood AdvisoryGRRKent36 hr
Apr 6, 10:50 PM EDTRiver Flood AdvisoryGRRIngham23 hr
Apr 6, 10:50 PM EDTRiver Flood AdvisoryGRRIngham36 hr
Apr 6, 10:50 PM EDTRiver Flood AdvisoryGRRBarry36 hr
Apr 6, 11:19 PM EDTSpecial Marine WarningGRR41 min
Apr 6, 11:54 PM EDTSevere Thunderstorm WarningGRRLake, Mason, Newaygo, Oceana36 min
Apr 7, 1:10 AM EDTSpecial Weather StatementGRRMason, Muskegon, Oceana65 min
Apr 7, 1:42 AM EDTSpecial Weather StatementGRRClare, Isabella, Lake, Mecosta, Newaygo, Osceola63 min
Apr 7, 2:14 AM EDTSpecial Weather StatementGRRClare, Isabella, Mecosta31 min
Apr 7, 4:11 PM EDTSmall Craft AdvisoryGRR49 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.